Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 95, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 27, 2025, 11:29 PM CDT for Floyd County, Iowa. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2025, 11:29 PM CDT (04:29 UTC)
- Expired
- Jul 28, 2025, 12:15 AM CDT
- In force
- 46 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Floyd County, IA
The radar
The La Crosse radar (KARX), 162 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 11:49 PM CDT | TSTM WND DMG | Nora Springs, IA | Emergency Manager reported trees down in Nora Springs. |
| Jul 27, 11:58 PM CDT | TSTM WND DMG | Rockford, IA | Emergency Manager reported a tree down in the city of Rockford. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3582 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1249 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 7.3
The text
As transmitted.
706
WUUS53 KARX 280429
SVRARX
IAC067-280515-
/O.NEW.KARX.SV.W.0095.250728T0429Z-250728T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1129 PM CDT Sun Jul 27 2025
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Western Floyd County in north central Iowa...
* Until 1215 AM CDT.
* At 1128 PM CDT, severe thunderstorms were located along a line
extending from near Nora Springs to near Mason City, moving
southeast at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Automated weather observations. A 71 mph gust was
reported at the Mason City airport.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Rockford, Rudd, Marble Rock, Dougherty, Highway 14 And County Road
B 60, County Roads B 60 And T 18, Roseville, County Roads 147 And T
34, Oakwood, and Powersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4321 9302 4321 9301 4294 9265 4291 9271
4291 9303
TIME...MOT...LOC 0428Z 336DEG 39KT 4319 9302 4311 9315 4300 9339
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
Ferguson1 follow-up statement
210
WWUS53 KARX 280458
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1158 PM CDT Sun Jul 27 2025
IAC067-280515-
/O.CON.KARX.SV.W.0095.000000T0000Z-250728T0515Z/
Floyd IA-
1158 PM CDT Sun Jul 27 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR WESTERN FLOYD COUNTY...
At 1158 PM CDT, severe thunderstorms were located along a line
extending from near Marble Rock to 6 miles east of Sheffield, moving
southeast at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Rockford, Rudd, Marble Rock, Dougherty, Highway 14 And County Road B
60, County Roads B 60 And T 18, Roseville, County Roads 147 And T 34,
Oakwood, and Powersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
La Crosse.
&&
LAT...LON 4321 9302 4321 9301 4294 9265 4291 9271
4291 9303
TIME...MOT...LOC 0458Z 318DEG 33KT 4302 9282 4288 9308
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
FergusonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 6:24 PM CDT, 5 hours 5 minutes earlier. Its key messages:
- Overnight storms - some strong, potentially severe, with a damaging wind threat. Higher local risk from southeast MN into northwest WI.
- Steamy Monday with Heat Advisories for 100+ heat indices south of I-94
- More rounds of showers late Mon night/Tue and again late Tue night/Wed. Stronger storm threat with heavy rain potential.
- Turning cooler, less humid and trending dry for the latter half of the week.
Area forecast discussion, Jul 27, 6:24 PM CDT, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
624 PM CDT Sun Jul 27 2025
.KEY MESSAGES...
- Overnight storms - some strong, potentially severe, with a damaging
wind threat. Higher local risk from southeast MN into northwest WI.
- Steamy Monday with Heat Advisories for 100+ heat indices south of
I-94
- More rounds of showers late Mon night/Tue and again late Tue
night/Wed. Stronger storm threat with heavy rain potential.
- Turning cooler, less humid and trending dry for the latter half of
the week.
&&
.DISCUSSION...
Issued at 230 PM CDT Sun Jul 27 2025
> OVERNIGHT STORMS: some will be strong. A few could be severe.
Damaging winds gusts the main threat. Locally heavy rain.
Convection will fire along a cold front across northern MN by late
afternoon. Strong instability (Mucapes upwards of 4k J/kg) will
result in explosive development while 40 kts of deep layer shear
help organize the storms/support updrafts. Strong/severe storms are
likely.
This convective complex will move southeast overnight and will be
knocking on the local forecast area's "door" by 1 to 2 am (per
latest CAMS). instability not nearly as hefty and near sfc inversion
will work against any storm tapping the full length of progged
hodographs. Stronger storms for sure, and still some severe risk -
moreso SE MN/NW WI at the outset. Winds the main concern. Locally
heavy rain likely. A downscale in intensity as we move into the
early morning/daybreak hours. So a relatively short window for a
severe risk.
> HOT, STEAMY MONDAY: highs topping out in the upper 80s/lower 90s,
coupled with sfc Tds in the mid 70s, will result in afternoon heat
indices in the 100+ range for a bulk of the local area (moreso
south of I-94).
Overnight/early morning storms and residual clouds will work against
the heating initially, but should clear southeast by mid morning -
leaving plenty of time for the heat to build.
Heat Advisories are in effect for locations along/south of I-90 Monday.
> MON NIGHT-WED: a couple more rounds of storms. Some strong with
heavy rain potential.
The Monday morning convection will likely layout a cold
front/outflow boundary orientated west to east across portions of
the area. While positioning is uncertain during the morning, there
is some consensus to waver this boundary across far southern
MN/central WI by Monday night. A shortwave/low level jet interaction
will spark storms over SD by Mon evening, and these will track east
and across that boundary Mon night. The 850 mb jet focuses into the
front early in the evening but becomes more parallel to it by
midnight. Ample instability a loft for convection to feed off. How
the wind shear plays out isn't as clear. Sturdy low level inversion
suggests storms will remain elevated, likely not feeling the 20+ kts
of 0-1km shear currently progged. Expect some stronger storms and
can't rule out a severe risk.
Perhaps of more concern is the potential/likelihood of heavy rain. PWs
of 2-2.5" and warm cloud depths of 4+ kft very favorable for warm
rain processes. West-east orientation will result in training storms
- so time/residence factors into possible amounts. While not
anticipating widespread flooding at this time, localized
urban/stream flooding certainly a possiblity - and potentially could
impact the Tue morning commute.
The surface front will likely get another push southward Tue from
the storms/related outflow. The next convectively enhanced shortwave
then shifts out of the northern plains and rides along/north of this
front later Tue night into Wed morning. Model differences on where
the front lays out, convection/mcv moves...and forecast confidences
in these details are kept "in-check" as a result. How overnight
convection develops and moves will impact the rest of the following
day both for Tue and Wed.
Moist, unstable airmass still in place to fuel the storms along with
heavy rain potential. If the setup of the main weather elements Tue
night/Wed shadows those from Mon night/Tue - another round of
potentially heavy rain will fall across the same areas. An increased
flooding threat would follow.
Keep a close eye on this couple day period for that potential.
> COOLER SECOND HALF OF THE WEEK: highs mostly in the 70s from Wed
into the weekend
Consistent, persistent signal in the long range guidance with
amplification of a west coast ridge early this week while an upper
level trough digs into southeast Canada. Locally, the flow becomes
more northwesterly as a result with much cooler air funneling
southeast out of Canada.
Gone will be the hot conditions of today and Monday, replaced by
unseasonably cool (below normal) and less humid air. EPS and GEFS
have nearly a 100% agreement between their ensemble members for
highs in the 70s to around 80 from Wed into the weekend.
On top of that, the local area could get a break from rain chances
starting Thu as the long range guidance continues to favor bringing
a sfc high across the region - and could linger it into the weekend.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 624 PM CDT Sun Jul 27 2025
Main taf concern is showers/storms impacting the taf sites late
this evening into the overnight. Storms have developed over
west central Minnesota late this afternoon. These storms will
continue to move south to southeast into southern Minnesota late
this evening and impact the RST/LSE taf sites around 05z Monday
or just after 06z Monday. At this time...included a tempo group
for 05z to 09z. IFR/LIFR conditions are expected briefly under
the stronger storms/showers and include these conditions in the
tempo group. By 14z Monday showers/storms should be east and
south of both taf sites and conditions should improve to VFR.
VFR conditions will prevail around 14z and through the rest of
the taf period. Another round of storms is expected to impact
the area around or after 00z Tuesday. Will not include any
mention of the storms/showers based on late in the taf period
and later taf issuance will have better timing to impact taf
sites.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from noon to 8 PM CDT Monday for WIZ041>044-
053>055-061.
MN...Heat Advisory from noon to 8 PM CDT Monday for MNZ086>088-
094>096.
IA...Heat Advisory from noon to 8 PM CDT Monday for IAZ008>011-018-
019-029-030.
&&
DISCUSSION...Rieck
AVIATION...DTJHazardous weather outlook, Jul 27, 2:45 PM CDT, 8 hours 44 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 245 PM CDT Sun Jul 27 2025 IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055- 061-282345- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse- Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant- 245 PM CDT Sun Jul 27 2025 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota...central Wisconsin... southwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms overnight, some strong with a few potentially severe. Damaging winds are the primary concern. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms early Monday morning. Some may be strong with damaging winds the primary concern. Heat index values above 100 degrees are expected Monday. Strong to severe thunderstorms are possible again Monday night. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-WIZ017-029-032>034-282345- Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson- 245 PM CDT Sun Jul 27 2025 This Hazardous Weather Outlook is for portions of southeast Minnesota...central Wisconsin...north central Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms overnight, some strong with a few potentially severe. Damaging winds are the primary concern. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms early Monday morning. Some may be strong with damaging winds the primary concern. Heat index values above 90 degrees are expected Monday. Strong to severe thunderstorms are possible again Monday night. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. nofwd
In the hours before
Special weather statement, Jul 27, 10:27 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1027 PM CDT Sun Jul 27 2025
MNZ086-094-280400-
Dodge MN-Mower MN-
1027 PM CDT Sun Jul 27 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MOWER AND SOUTHERN
DODGE COUNTIES THROUGH 1100 PM CDT...
At 1027 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ellendale, or 9 miles south of Owatonna, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northwestern Mower
and southern Dodge Counties, including the following locations...
Mapleview, Lansing, Brookside Campground, County Roads 5 And 6,
Mayville, Highway 56 And County 6, Graves Landing Field, Waltham,
County Roads 1 And 15, and Highway 30 And County 3.
This includes Interstate 90 in Minnesota between mile markers 175 and
181.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4409 9305 4406 9270 4361 9296 4366 9305
TIME...MOT...LOC 0327Z 293DEG 28KT 4395 9326
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
FergusonSpecial weather statement, Jul 27, 10:49 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1049 PM CDT Sun Jul 27 2025
MNZ079-086-087-280415-
Wabasha MN-Olmsted MN-Dodge MN-
1049 PM CDT Sun Jul 27 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OLMSTED...WESTERN
WABASHA AND NORTHEASTERN DODGE COUNTIES THROUGH 1115 PM CDT...
At 1049 PM CDT, Doppler radar was tracking a strong thunderstorm over
Zumbrota, or 15 miles northeast of Mantorville, moving east at 35
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Mazeppa around 1055 PM CDT.
Other locations impacted by this storm include South Troy, Jarrett,
Ringe, Rattelsnake Point, Potsdam, Oak Center, Zumbro Falls, Highway
52 And County 14, Hidden Meadows R V Park, and West Albany.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4419 9255 4437 9255 4437 9243 4440 9243
4436 9218 4406 9239 4420 9282
TIME...MOT...LOC 0349Z 289DEG 30KT 4427 9263
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
FergusonLocal storm report, Jul 27, 11:29 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1129 PM CDT Sun Jul 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM Tstm Wnd Dmg 2 WSW Lansing 43.74N 93.01W
07/27/2025 Mower MN Public
Downed trees. Time estimated via radar.
&&
jarThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 11:21 PM CDT | Severe Thunderstorm Warning | ARX | Floyd, Howard, Mitchell | 54 min |
| Jul 28, 12:05 AM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Fayette, Floyd, Howard, Mitchell, Winneshiek | 55 min |
| Jul 28, 12:54 AM CDT | Special Weather Statement | ARX | Chickasaw, Winneshiek | 36 min |
| Jul 28, 1:18 AM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Clayton, Fayette, Winneshiek | 57 min |
| Jul 28, 2:03 AM CDT | Severe Thunderstorm Warning | ARX | Clayton | 36 min |
| Jul 28, 3:21 AM CDT | Special Weather Statement | ARX | Dubuque | 24 min |
| Jul 28, 3:45 AM CDT | Special Weather Statement | ARX | Dubuque | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.